Lightning, San Bernardino
- When
- September 4, 12:30 PM PST to 1:00 PM PST
- Where
- San Bernardino County, 1 mi S of Phelan
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash flooding was observed in Yucca Valley and Phelan. Lightning from the same thunderstorms also struck two power poles and started small brush fires in Phelan.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Flash flooding was observed in Yucca Valley and Phelan. Lightning from the same thunderstorms also struck two power poles and started small brush fires in Phelan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 4, 2:30 AM PST, 10 hours earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 330 AM PDT THU SEP 4 2003 .SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL CONTINUE A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS THROUGH FRIDAY. A SHALLOW MARINE LAYER WILL CAUSE PATCHY COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. OTHERWISE...HIGH PRESSURE ALOFT WILL KEEP THE WEATHER FAIR. A SERIES OF UPPER LEVEL LOW PRESSURE SYSTEMS WILL MOVE PAST TO THE NORTH BRINGING DRIER WESTERLY FLOW ALOFT ALONG WITH A DEEPER MARINE LAYER AND COOLING THIS WEEKEND THROUGH EARLY NEXT WEEK. .DISCUSSION...PARTLY CLOUDY SKIES OVERNIGHT WITH DEBRIS CLOUDS DRIFTING OVER IN SE WINDS ALOFT. THE 00Z NKX SOUNDING SHOWED THIS MOISTURE AND HAD AN INVERSION BASED BEAR 1400 FT. WEAK OFFSHORE GRADIENTS FROM THE NE AND ONSHORE TO THE E WITH ABOUT 5 MB SAN-IPL. SLOWLY WEAKENING UPPER HI OVER THE SW WILL CONTINUE SE FLOW THROUGH THE MID LEVELS WITH ENOUGH MOISTURE FOR THUNDERSTORMS IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS TODAY AND FRIDAY. THE MOISTURE DECREASES BY SAT AND THE FLOW ALOFT TURNS SW TO W AS A TROUGH APPROACHES THE PAC NW. NOT A LOT OF TEMP CHANGE TODAY AND FRI. COOLER IN MOST AREAS SAT WITH LOWERING HEIGHTS AND A REDEVELOPING MARINE LAYER. LONGER RANGE PROGS INDICATE AN UPPER TROUGH WILL MOVE PAST TO THE N EARLY NEXT WEEK WHICH WILL CONTINUE THE COOLING TREND AND DEEPENING OF THE MARINE LAYER. DRY FLOW ALOFT WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. SAN...NONE.
CAZ042-043-048-050-055>058-060>062-051300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS FRIDAY AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 lightning, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337801, 5337800.